Lamictal Tied to Severe Immune System Reaction: FDA Warning

The anticonvulsant drug Lamictal (generic: lamotrigine) has been linked to a potentially fatal immune reaction called hemophagocytic lymphohistiocytosis (HLH), prompting a warning from the U.S. Food & Drug Administration (FDA).

Schmidt & Clark, LLP is No Longer Taking These Cases - If you feel that you may have a potential case, we urge you to contact another law firm adequately suited to handle your case.

April 26, 2018 – Lamictal, which is approved for the treatment of seizures and bipolar disorder, has been linked to at least 8 cases of hemophagocytic lymphohistiocytosis (HLH), all of which required hospitalization, with one patient dying as a result of complications.

What’s the problem?

Lamictal is used alone or in combination with other prescription medications to treat bipolar and seizures in patients two-years-old or older. The medicine has also been approved for maintenance treatment in patients with bipolar to help stave off mood episodes (depression, mania or hypomania).

Hemophagocytic lymphohistiocytosis (HLH) occurs when the body makes too many activated immune cells (macrophages and lymphocytes). Patients with HLH typically develop signs of the condition early in life, often during the first few years. Symptoms of hemophagocytic lymphohistiocytosis include:

  • Fever
  • Enlarged liver or spleen
  • Cytopenia (decreased number of blood cells)
  • Neurological abnormalities

“[HLH] can cause severe inflammation throughout the body and lead to hospitalization and death, especially if the reaction is not diagnosed and treated quickly,” FDA said. “As a result, we are requiring a new warning about this risk be added to the prescribing information in the lamotrigine drug labels.”

FDA warns healthcare providers to discontinue treatment with Lamictal if a patient exhibits any of these symptoms and no other obvious cause can be found.

“Diagnosis is often complicated because early signs and symptoms such as fever and rash are not specific,” the agency said. “HLH may also be confused with other serious immune-related adverse reactions such as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).”

For patients who experience HLH symptoms while taking Lamictal, immediate medical attention is required. Patients who develop rash or persistent fever should seek prompt evaluation, FDA said.

 

Awards & recognition